Georgia, 2011

Hail and Damaging Wind in Georgia, July 1, 2011

July 1, 2011 · NWS FFC · 3 events in 2 counties and zones

A hot, humid air mass continued across the region. A large subtropical upper ridge remained anchored over the southern Plains and extended eastward into Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A hot, humid air mass continued across the region. A large subtropical upper ridge remained anchored over the southern Plains and extended eastward into Alabama. Georgia was just outside the immediate influence of this upper ridge, with northern flow aloft. A broad upper trough was aligned along the Northeast and Mid-Atlantic coasts. The combination of weak disturbances rotating around the Northeast U.S. upper low and the hot, humid surface air mass allowed for typical diurnal convection across north and central Georgia. Storms were quite isolated and generally below severe limits, but a couple did become severe producing damaging downburst winds and quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 2:30 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT FRI JUL 1 2011

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODELS SIMILAR WITH THE UPPER TROF ALONG THE ATLANTIC SEA BOARD
SHIFTING FARTHER OUT TO SEA DURING THE PERIOD AS AN UPPER RIDGE
CENTERED OVER THE CENTRAL U.S. BUILDS EASTWARD. MEANWHILE...WEAK
SURFACE HIGH PRESSURE REMAINS OVER THE SOUTHEASTERN STATES...BUT
MODELS CONTINUE TO SHOW A WEAK SURFACE BOUNDARY MEANDERING ACROSS
OUR COUNTY WARNING AREA WHICH MAY SERVE AS A FOCUS FOR ISOLATED TO
SCATTERED CONVECTION DURING THE AFTERNOONS AND EVENINGS. CURRENTLY
SEEING SOME CONVECTION OVER THE SOUTHERN HALF OF OUR AREA...AND
WILL CONTINUE LOW POPS THERE INTO THE EARLY EVENING HOURS. WITH
MODELS SHOWING THE REMNANTS OF THE WEAK BOUNDARY FARTHER NORTH
SATURDAY AND SUNDAY...WILL BLANKET MUCH OF THE COUNTY WARNING AREA
WITH SLIGHT CHANCE TO LOW CHANCE POPS. OVERALL...MAV-MET MOS TEMPS
SIMILAR THROUGH THE PERIOD...THOUGH MAV RUNNING A TAD COOLER ON
OVERNIGHT LOWS. WILL GO WITH A MAV/MET BLEND AS A GENERAL RULE
THROUGH THE PERIOD.

.LONG TERM /MONDAY THROUGH FRIDAY/...
EXTENDED PROGS SIMILAR WITH HOLDING ON TO THE REMNANTS OF A WEAK
SURFACE BOUNDARY ACROSS NORTH CENTRAL GEORGIA THROUGH MUCH OF THE
PERIOD. THIS FEATURE ALONG WITH AFTERNOON HEATING MAY BE ENOUGH TO
GENERATE ISOLATED-SCATTERED CONVECTION EACH DAY. WITH CURRENT
EXTENDED FORECAST ALREADY LEANING THIS WAY...HAVE NOT MADE ANY
CHANGES. ABOVE NORMAL TEMPS CONTINUING WITH HIGHS GENERALLY IN THE
90S AND LOWS IN THE 60S AND 70S.

&&

.CLIMATE...

RECORDS FOR 07-02

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     65 1943     76 1931     56 1937
   KATL      99 1954     68 1943     79 1996     58 1937
   KCSG     101 1990     72 1981     78 1996     59 1950
                1970
   KMCN     103 1954     77 1943     79 1931     58 2008
                                                    1937

RECORDS FOR 07-03

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1925     70 1943     77 1978     58 1932
   KATL     101 1925     74 1943     77 1931     60 1881
   KCSG     101 1970     75 1988     77 1997     64 1950
                                        1996
   KMCN     104 1970     78 1944     77 1931     63 2010
                                                    1919
                                                    1918

RECORDS FOR 07-04

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1925     71 1940     75 1980     57 1996
                                        1931
   KATL      99 1948     72 1940     75 1993     59 1967
                            1922        1980        1933
                                        1931
   KCSG      99 2006     80 1994     76 2000     64 1986
                                        1998
                                        1997
   KMCN     101 1979     74 1940     79 1931     59 1967

&&

.AVIATION...
18Z UPDATE...
A SURFACE TROUGH NEAR A CSG-MCN-AGS LINE WILL PROVIDE A FOCUS FOR
ISOLATED TSTMS AROUND THOSE SITES THIS AFTERNOON-EARLY EVENING. HAVE
KEPT TEMPO FOR CSG AND MCN. HAVE ADDED CB TO OTHER TAF SITES DUE TO
UNCERTAINTY OF EFFECTS OF SURFACE BOUNDARY AND ALSO SHORT WAVE
DRIFTING SOUTHWARD INTO TN. CEILINGS GENERALLY 4 TO 5THSD FT SCT TO
BKN THIS AFTERNOON AND EVENING. WINDS BASICALLY LIGHT AND VARIABLE
GOING SE TO SW 5KT OR LESS. SHOULD BE VARIABLE OR CALM OVERNIGHT.
LOOKS LIKE A MORE SOUTHWEST DIRECTION FAVORED FOR SATURDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON WINDS.
MEDIUM TO HIGH ON REMAINING ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  96  70  96 /  10  20  20  20
ATLANTA         73  95  74  94 /  10  20  20  20
BLAIRSVILLE     64  89  66  90 /  10  30  30  30
CARTERSVILLE    63  97  66  97 /  10  20  20  20
COLUMBUS        73  97  74  95 /  20  20  20  20
GAINESVILLE     72  94  71  94 /  10  20  20  30
MACON           71  97  71  95 /  20  20  20  20
ROME            64  98  66  98 /  10  10  10  20
PEACHTREE CITY  68  95  68  94 /  10  20  20  20
VIDALIA         71  95  71  94 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jul 1, 3:46 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 AM EDT FRI JUL 1 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
446 AM EDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK SURFACE TROUGH OF LOW PRESSURE STALLED ACROSS CENTRAL
GEORGIA WILL PROVIDE THE FOCUS FOR ISOLATED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ISOLATED THUNDERSTORMS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH. THE GREATER
CHANCE FOR AFTERNOON THUNDERSTORM DEVELOPMENT WILL BE GENERALLY
SOUTH OF A LINE FROM CARROLLTON TO ATHENS.

.DISCUSSION...
A WEAK SURFACE TROUGH OF LOW PRESSURE MEANDERING ACROSS CENTRAL
GEORGIA WILL SERVE AS THE MAIN FOCUS FOR ISOLATED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. WEAK INSTABILITY AND WIND
SHEAR WILL HELP HOLD THUNDERSTORM DEVELOPMENT BELOW SEVERE LIMITS.
HOWEVER... AN ISOLATED PULSE SEVERE STORM CANNOT BE RULED OUT AS
AN UPPER LEVEL DISTURBANCE IS EXPECTED TO TRAVERSE THE STATE
DURING MAX HEATING. OTHERWISE... THE THUNDERSTORM THREAT WILL
GREATLY DIMINISH BEFORE MIDNIGHT WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED EACH AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 1, 2:24 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT FRI JUL 1 2011

GAZ070-071-012000-
324 PM EDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MONROE AND LAMAR COUNTIES UNTIL 400 PM EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JOHNSTONVILLE...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MONROE AND LAMAR COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE HIGH FALLS STATE PARK...CHAPPEL MILL...
LIBERTY HILL...JOHNSTONVILLE...COLLIER...REDBONE...GOGGINS...MILNER
AND BARNESVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3318 8414 3318 8413 3320 8410 3320 8401
      3309 8391 3296 8409 3315 8423
TIME...MOT...LOC 1924Z 037DEG 4KT 3311 8405
Special weather statement, Jul 1, 2:28 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT FRI JUL 1 2011

GAZ067-012000-
328 PM EDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MERIWETHER COUNTY UNTIL 400 PM EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARRIS CITY...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MERIWETHER COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ODESSADALE...HARRIS CITY...WARM SPRINGS...
GREENVILLE...DURAND AND STOVALL. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3308 8479 3297 8461 3285 8470 3286 8474
      3287 8475 3287 8481 3290 8487 3293 8486
      3301 8487
TIME...MOT...LOC 1928Z 038DEG 5KT 3295 8477
Special weather statement, Jul 1, 2:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT FRI JUL 1 2011

GAZ074-085-012015-
349 PM EDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WASHINGTON AND JOHNSON COUNTIES UNTIL 415 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OCONEE...MOVING SOUTHWEST AT
10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WASHINGTON AND JOHNSON COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE OCONEE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3281 8273 3270 8282 3272 8286 3271 8295
      3272 8296 3275 8294 3277 8296 3280 8296
      3286 8300 3294 8288
TIME...MOT...LOC 1950Z 046DEG 10KT 3281 8288
Special weather statement, Jul 1, 3:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI JUL 1 2011

GAZ032-033-043-044-012030-
405 PM EDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN COBB...DOUGLAS AND FULTON COUNTIES UNTIL 430 PM EDT...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SIX FLAGS OVER GEORGIA...MOVING SOUTHWEST AT
5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COBB...DOUGLAS AND FULTON COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE BANKHEAD...CASCADE HEIGHTS...SIX
FLAGS OVER GEORGIA...MABLETON...AUSTELL...SWEETWATER CREEK STATE
PARK...SANDTOWN...CAMPBELLTON...UNION CITY...FAIRBURN AND CHAPEL
HILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3354 8455 3367 8478 3386 8460 3376 8441
TIME...MOT...LOC 2005Z 033DEG 5KT 3373 8456
Special weather statement, Jul 1, 3:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT FRI JUL 1 2011

GAZ090-091-012115-
441 PM EDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN MARION AND CHATTAHOOCHEE COUNTIES UNTIL 515 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHRISTOPHER THE THUNDERSTORM WAS NEARLY
STATIONARY.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3220 8460 3221 8460 3223 8462 3223 8463
      3224 8476 3240 8482 3247 8464 3224 8447
      3219 8460
TIME...MOT...LOC 2040Z 335DEG 2KT 3232 8467

19
Special weather statement, Jul 1, 3:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT FRI JUL 1 2011

GAZ056-012115-
445 PM EDT FRI JUL 1 2011

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRIFFIN THE THUNDERSTORM WAS NEARLY
STATIONARY.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THIS
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.

&&

LAT...LON 3334 8435 3331 8414 3318 8415 3318 8422
      3319 8423 3319 8437 3321 8441
TIME...MOT...LOC 2045Z 011DEG 1KT 3324 8427

19

The radar

The Atlanta radar (KFFC), 32 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spalding

When
July 1, 3:45 PM EST to 3:54 PM EST
Where
Spalding County, 1.2 mi SE of Griffin to 3.2 mi NW of Griffin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
33.238, -84.255

The Spalding County 911 Center and an amateur radio operator reported that several trees and power lines were down throughout the Griffin area. A downburst was evident on WSR-88D with this thunderstorm.

Hail, Spalding

When
July 1, 3:45 PM EST to 3:51 PM EST
Where
Spalding County, 2.5 mi SE of Griffin to 0.5 mi NW of Griffin
Measured
0.75 in hail
Reported by
County Official
Coordinates
33.224, -84.239

The Spalding County 911 Center relayed some reports of penny-sized hail from the Griffin area.

Hail, White

When
July 1, 7:25 PM EST to 7:35 PM EST
Where
White County, 1.4 mi NE of Robertstown to 0.5 mi NW of Helen
Measured
1 in hail
Reported by
Public
Coordinates
34.734, -83.713

The public observed nickel to quarter-sized hail near Unicoi State Park, just northeast of Helen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331704, 331705, 331706.